Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 183, NWS Aberdeen, SD

August 26, 2017Jones County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 26, 2017, 7:00 PM CDT for Jones County, South Dakota. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2017, 7:00 PM CDT (00:00 UTC)
Expired
Aug 26, 2017, 7:17 PM CDT
In force
17 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jones County, SD

The radar

The Rapid City radar (KUDX), 168 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 3:04 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 0.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2017-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2017-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
2420 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

473 
WUUS53 KABR 270000
SVRABR
SDC075-270045-
/O.NEW.KABR.SV.W.0183.170827T0000Z-170827T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
700 PM CDT SAT AUG 26 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southwestern Jones County in central South Dakota...

* Until 745 PM CDT

* At 659 PM CDT, a severe thunderstorm was located over Okaton, or 8
  miles west of Murdo, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Okaton, Westover and Intersection of Highway 83 and White River. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4374 10075 4372 10079 4376 10081 4376 10084
      4379 10086 4378 10088 4379 10088 4383 10094
      4381 10095 4388 10098 4395 10086 4377 10059
      4374 10062 4375 10065 4371 10068 4372 10070
      4371 10073
TIME...MOT...LOC 2359Z 319DEG 24KT 4387 10088 

HAIL...1.00IN
WIND...60MPH
 
$$

Serr
2 follow-up statements
502 
WWUS53 KABR 270009
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
709 PM CDT SAT AUG 26 2017

SDC075-270045-
/O.CON.KABR.SV.W.0183.000000T0000Z-170827T0045Z/
Jones SD-
709 PM CDT SAT AUG 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN JONES COUNTY...

At 709 PM CDT, a severe thunderstorm was located near Okaton, or near
Murdo, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Westover and Intersection of Highway 83 and White River. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4382 10093 4390 10082 4383 10068 4377 10059
      4374 10062 4375 10065 4371 10068 4372 10070
      4371 10073 4374 10075 4372 10079 4376 10081
      4376 10084 4379 10086 4378 10088 4379 10088
TIME...MOT...LOC 0009Z 310DEG 22KT 4383 10081 

HAIL...1.00IN
WIND...60MPH
 
$$

Serr
002 
WWUS53 KABR 270017
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
717 PM CDT SAT AUG 26 2017

SDC075-270027-
/O.CAN.KABR.SV.W.0183.000000T0000Z-170827T0045Z/
Jones SD-
717 PM CDT SAT AUG 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JONES COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
central South Dakota.

LAT...LON 4382 10093 4390 10082 4383 10068 4377 10059
      4374 10062 4375 10065 4371 10068 4372 10070
      4371 10073 4374 10075 4372 10079 4376 10081
      4376 10084 4379 10086 4378 10088 4379 10088
TIME...MOT...LOC 0016Z 319DEG 24KT 4379 10076 

$$

Serr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:06 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, Aug 26, 2:06 PM CDT, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
206 PM CDT Sat Aug 26 2017

.SHORT TERM...(This Evening through Sunday Afternoon)
Issued at 206 PM CDT Sat Aug 26 2017

This system that brought thunderstorms to the area yesterday is
moving over Minnesota but still wrapping some moisture south
across northeast SD and west-central Minnesota. This provided a
mostly cloudy and cooler day to areas along and east of the
Coteau. Farther west, drier air has been working east and into
the area, allowing the strato-cu field from the fog/stratus this
morning to slowly dissipate along and west of the James River.
Temperatures in this area have warmed into the upper 70s and lower
80s.

The main focus of the short term is the shortwave currently
located in the western Dakotas that will continue to drop to the
east-southeast across the region through this evening. Mid level
moisture and steep lapse rates associated with this wave has led
to returns on radar over MT/ND and NW SD through the day today.
As heating continues over the next couple hours, expect storms to
develop/intensify over NW SD and begin to move to the southeast
towards the area. ML CAPE values have already risen above 1000
J/kg over western SD and expect that to grow towards 1500 J/kg as
heating continues. With the steep mid level lapse rates, NCAPE
values are expected to exceed 0.2 late this afternoon (large hail
is possible). With effective shear values around 35-40kts, expect
some of the initial storms to the WNW of the CWA to be supercells
and bring a large hail (to 2") and damaging wind threat
(although DCAPE values aren't overly impressive) as they
approach the CWA.

Storm motions are generally to the southeast, but any supercells
could follow more of a SSE track. In addition, CAMs indicate the
storms evolving into more of a multicell line as they drop
southeast through the evening. Thus, with the movement of the
shortwave and storms, expect the best opportunity to be southwest
of a line from Mobridge to Miller late this afternoon and evening.
Highlighted the highest PoPs for Stanley/Hughes/Jones/Lyman and
did add severe wording around that area. That matches up well
with the 00Z SSEO/NCAR-Ens/NSSLWRF-Ens ideas of having the
highest updraft helicity swaths just to the west of that region.

Behind these storms, high pressure will build over the region for
Sunday, as an upper low over eastern Minnesota and western
Wisconsin begins to move southeast as a ridge builds from the
west. The close proximity of the upper low will keep some
moisture over the northeast SD and western MN, so do expect some
diurnal CU development along and east of the Coteau. Highs
tomorrow will be in the lower 80s along the Missouri River and in
the 70s elsewhere.

.LONG TERM...(Sunday Evening through Saturday)
Issued at 206 PM CDT Sat Aug 26 2017

Pretty quite pattern in the long term. A healthy ridge builds
over the western CONUS resulting in mainly dry conditions through
the workweek. Temperatures are also expected to be right around
normal, if anything perhaps trending just a few degrees warmer then
normal. It's not until the end of the week that models show the
ridge breaking down and energy sliding through northwest flow aloft,
resulting in the return of precipitation chances. 850 MB temperatures
rise into the upper teens to mid 20 on Friday, and as models gain
consistency and consensus, will likely see a trend toward warmer
temperatures during that period of the forecast. However, this may
be quickly followed by a surge of cooler air late in the
weekend/early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1233 PM CDT Sat Aug 26 2017

Lingering moisture behind yesterday's system has led to MVFR
ceilings lingering at KABR/KATY and expect that to continue for a
couple more hours until drier air arrives. Focus then turns to the
two western sites, as a disturbance drops southeast across
western SD. Think the best opportunity for thunderstorms will come
at KPIR, but confidence on exact timing is still low (will likely
be between 23-04Z). At this point, think most of the storms will
be southwest of KMBG but did include VCSH to account for some
showers moving through there. Behind this wave, VFR conditions are
expected as high pressure moves over the area.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...SRF
LONG TERM...Serr
AVIATION...SRF
Hazardous weather outlook, Aug 26, 11:19 AM CDT, 7 hours 41 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
1119 AM CDT Sat Aug 26 2017

SDZ003-004-009-015-016-033>036-045-048-051-271630-
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-
Jones-Lyman-Buffalo-
1119 AM CDT Sat Aug 26 2017 /1019 AM MDT Sat Aug 26 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected to develop in northwest
South Dakota this afternoon and move southeast through the
Missouri River Valley. A few severe storms are possible, with
large hail and strong wind being the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and into the
evening.

MNZ039-046-SDZ005>008-010-011-017>023-037-271630-
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand-
1119 AM CDT Sat Aug 26 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SRF

In the hours before

Special weather statement, Aug 26, 6:41 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
641 PM CDT SAT AUG 26 2017

SDZ045-270030-
Jones SD-
641 PM CDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JONES COUNTY UNTIL
730 PM CDT...

At 641 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Okaton, or 14 miles west of Murdo, moving
southeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Murdo and Okaton.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
central South Dakota.

LAT...LON 4374 10075 4372 10079 4376 10081 4376 10084
      4379 10086 4378 10088 4379 10088 4383 10093
      4383 10094 4382 10095 4395 10107 4399 10106
      4404 10097 4383 10058 4372 10074
TIME...MOT...LOC 2341Z 314DEG 25KT 4396 10099

Serr

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:42 PM CDTSevere Thunderstorm WarningABRJones48 min
Aug 26, 9:26 PM CDTSpecial Weather StatementABRJones34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.